Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Phoenix, AZ

July 22, 2005Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 22, 2005, 2:02 PM PDT for Riverside County, San Bernardino County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 2:02 PM PDT (21:02 UTC)
Expired
Jul 22, 2005, 2:30 PM PDT
In force
28 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 143 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-885 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 222103
SVRPSR
CAC065-071-222130-
/O.NEW.KPSR.SV.W.0022.050722T2102Z-050722T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 230 PM PDT

* AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHWEST OF COTTONWOOD VISITOR CENTER...OR ABOUT 17 MILES
  SOUTHEAST OF TWENTYNINE PALMS. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
  HORSE-KEYS VIEW JTNP.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3382 11635 3370 11576 3406 11561 3423 11632

$$

AJ
1 follow-up statement
000 
WWUS55 KPSR 222131
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
226 PM MST FRI JUL 22 2005

CAC065-071-222130-
/O.CON.KPSR.SV.W.0022.000000T0000Z-050722T2130Z/
SAN BERNARDINO CA-RIVERSIDE CA-
226 PM PDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM PDT FOR 
JOSHUA TREE NATIONAL PARK...

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUED OVER NORTHERN 
PORTIONS OF JOSHUA TREE NATIONAL PARK AND WAS NEARLY STATIONARY.

THE STORM WILL ALSO PRODUCE BRIEF VERY HEAVY RAIN CAPABLE OF 
FLOODING ROADWAYS AND WASHES IN THE AREA. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3382 11635 3370 11576 3406 11561 3423 11632

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:00 AM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 11:00 AM PDT, 3 hours 2 minutes before
AZZ020>028-CAZ030>033-222300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1100 AM MST FRI JUL 22 2005

CORRECTED

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH
THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES.
STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT
DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY
TONIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED
WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO ARIZONA AND
SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO
ANTICIPATED OVER THE WEEKEND.

&&

.DISCUSSION...
RAOBS AND PLOT DATA SHOW DEEP EASTERLY FLOW SPREADING IN. SATELLITE
IMAGERY SHOWS CONSIDERABLE MID-UPPER LEVEL CLOUDINESS OVER THE
SOUTHEAST QUARTER OF ARIZONA THIS MORNING. 24 HOUR TRENDS IN THE
SURFACE OBS ARE ALL RUNNING WARMER IN OUR FORECAST AREA...DUE TO
STRONGER SURFACE WINDS AND CLOUDINESS OVERNIGHT. SOUNDINGS DONT
REALLY SUPPORT MAX TEMPS REACHING SEVERAL DEGREES WARMER THAN
YESTERDAY. IN EASTERN PORTIONS OF THE FORECAST AREA...MAINLY ZONE
24...CLOUDINESS TODAY SHOULD KEEP MAX TEMPS NEAR OR BELOW YESTERDAYS
READINGS. IN WESTERN PORTIONS OF THE FORECAST AREA...LESS CLOUDINESS
IS ANTICIPATED PRIOR TO PEAK HEATING THUS MAX TEMPS THERE SHOULD BE
CLOSER TO YESTERDAYS VALUES.

12Z PLOT DATA INDICATED THAT THERE IS A POCKET OF SOMEWHAT DRIER AIR
OVER THE COLORADO PLATEAU. HOWEVER...WITH EASTERLY FLOW AND RICHER
MOISTURE UPSTREAM THIS SHOULD CHANGE DURING THE DAY TODAY. IN THE
UPPER LEVELS AT 300 AND 250 MB...THERE WAS A COL AREA OVER MUCH OF
ARIZONA EXTENDING INTO THE MOHAVE DESERT. THIS WAS DUE TO THE
JUXTAPOSITIONING OF ONE ANTICYCLONE CENTERED OVER NORTHWEST
COLORADO...ANOTHER OVER NORTHERN BAJA MEXICO...AND AN INVERTED
TROUGH OVER SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO. THIS COL
AREA COULD BE FAVORABLE FOR VIGOROUS STORM DEVELOPMENT OVER THE
HIGHER MOUNTAINS TODAY...WHICH IN TURN IMPROVES THE STORM CHANCES
OVER THE LOWER ELEVATIONS. HOWEVER...THE THICK BATCH OF MID CLOUDS
COULD HINDER STORM DEVELOPMENT BY KEEPING THE BOUNDARY LAYERS
COOLER. ALSO...THE MID LEVELS ARE APT TO WARM SLIGHTLY DUE TO THE
TROPICAL NATURE OF THE AIRMASS MOVING IN. PLACES LIKE THE WESTERN
MOGOLLON RIM...YAVAPAI COUNTY AND MOHAVE COUNTY COULD SEE THE MOST
INTENSE STORMS SINCE THEY WILL HAVE A BETTER SURFACE HEATING THAN
THE WHITE MOUNTAINS AND SOUTHEAST ARIZONA. EVEN STILL...THE HIGHER
MOUNTAINS WILL PROBABLY GET SOME SORT OF CONVECTIVE SHOWERS WHICH
WILL BE ABLE TO PRODUCE RAIN QUITE EFFICIENTLY. IT REMAINS TO BE
SEEN HOW THE INSTABILITY WILL PLAY OUT SPATIALLY THIS AFTERNOON AND
TONIGHT.

MODEL DATA INDICATES THAT SOME SORT OF COL AREA AND UPPER LEVEL
DIVERGENCE WILL LINGER OVER OUR FORECAST TODAY AND SATURDAY. IT ALSO
CONTINUES TO INDICATE THAT THE MOIST AXIS WILL SHIFT INTO WESTERN
PORTIONS OF OUR FORECAST AREA SATURDAY. WITH WEAKENING STEERING
FLOW...THIS COULD ENHANCE THE HEAVY RAIN THREAT THERE BUT AGAIN IT
WILL BE DIFFICULT TO DETERMINE HOW MUCH OF THE AREA WILL SEE SHOWER
ACTIVITY. FOR NOW...WILL STAY WITH CURRENT FORECAST TRENDS.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. SUFFICIENT MOISTURE AND INSTABILITY OVER
THE AREA WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING. THE CHANCE OF A THUNDERSTORM OVER
KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED
VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM... KBLH...AND
KIPL WILL BE ABOUT 10 TO 20 PERCENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM PDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST FRI JUL 22 2005

AZZ021>023-026>028-230203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN
BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH
SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY.

AZZ020-025-CAZ030>033-230203-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
603 AM MST (603 AM PDT) FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING
DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF
BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS
WEATHER EXPECTED ON WEDNESDAY AND THURSDAY.

AZZ024-230203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY
WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND
SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MONDAY THROUGH THURSDAY.

DKS

In the hours before

Local storm report, Jul 22, 8:26 AM PDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
826 AM MST FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     QUARTZSITE              33.67N 114.21W
07/21/2005                   LA PAZ             AZ   LAW ENFORCEMENT

            POWER POLES DOWN

&&

MH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:37 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino23 min
Jul 22, 2:57 PM PDTFlash Flood WarningPSRRiverside2 hr
Jul 22, 4:41 PM PDTSevere Thunderstorm WarningPSRRiverside35 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.